Original Research

Proton Pump Inhibitor-Associated Hypomagnesemia: A Retrospective Case-Control Study

The results of this study showed an association between the use of prescription proton pump inhibitors and hypomagnesemia in a population of veterans.

Author and Disclosure Information

 

References

In the U.S., proton pump inhibitors (PPIs) are one of the best-selling drug classes—more than $9 billion were spent on PPIs in 2012.1 These medications, available both by prescription and over-the-counter (OTC), are used to treat a variety of gastrointestinal conditions, including heartburn, gastroesophageal reflux disease, and peptic ulcer disease.1

Proton pump inhibitors are generally recognized as safe and effective. In 2011, however, the FDA reviewed Adverse Event Reporting System (AERS) reports, medical literature, and periodic safety updates and issued a safety communication outlining the risk for hypomagnesemia with prolonged PPI use.2 The FDA focused on 53 cases: 30 AERS cases, 15 in the literature, and 8 reported both through AERS and in the literature. The majority involved PPI use that continued for 1 year or longer, but in some cases hypomagnesemia developed after only 3 months. Labeling for prescription PPIs was updated with information about the hypomagnesemia risk, but labeling for the OTC drugs was not affected, as the FDA stated there is little risk with OTC use, and the label already indicated that use should be limited to 14 days at a time and up to 3 courses within 1 year.

Magnesium is an important intracellular cation that plays a role in multiple cellular activities. Low levels of magnesium can lead to a wide variety of adverse events (AEs), including vomiting, diarrhea, cramps, convulsions, bradycardia, and even death.3,4 The mechanism of PPI-associated hypomagnesemia is yet to be established but could be related to, as has been proposed, altered intestinal absorption of magnesium with long-term PPI use.4

Results from investigations of PPI-associated hypomagnesemia have been inconclusive. In a study of PPI-associated AEs reported to the FDA, Luk and colleagues estimated that 1% of patients who experienced an AE reported hypomagnesemia and concluded that all PPIs are associated with hypomagnesemia, but the risk varies. Of the 6 PPIs that have been FDA approved, esomeprazole was associated with the lowest risk, pantoprazole with the most. Results also suggested that the risk was higher for elderly and male patients.

Pages

Recommended Reading

October 2016 Digital Edition
Federal Practitioner
High Blood Pressure Still Places Millions of U.S. Adults at Risk
Federal Practitioner
Emergency Test for Absorbed Radiation
Federal Practitioner
Ebola Treatment Is Promising—But Not Definitively Better
Federal Practitioner
November 2016 Digital Edition
Federal Practitioner

Related Articles